While synthetic drugs such as Spice (synthetic marijuana) and bath salts are relatively new, everything about them seems to spell danger. These types of drugs grew in popularity due to the ease of acquirement, as well as the fact that the psychoactive chemical mephedrone, which is sprayed on herbs and bath salts, eludes most standard drug tests.
What’s more, despite the clear and present danger associated with synthetic drugs, officials have had a difficult time getting a lid on the problem. Manufacturers are constantly changing the formula as soon as a compound is banned.
New findings indicate that the use of synthetic marijuana may cause harm to the kidneys, HealthDay reports. Last week, the research was presented at a National Kidney Foundation meeting in Dallas.
“Use and abuse of these products have been tied to acute kidney injury in patients across the country,” Kerry Willis, chief scientific officer of the National Kidney Foundation, said in a news release from the foundation. “Despite being legal and marketed as safe, it appears these products are far from it.”
The list of reported short term side-effects caused by synthetic marijuana continues to grow. Ever since drugs like Spice and K2 hit the market, emergency rooms across the country have reported a spike in patients complaining or exhibiting a whole host of problems.
“Common side effects in patients abusing these agents include rapid heart rate, vomiting, agitation, seizures and hallucinations,” Dr. Manuel Fernandez Palmer, of Methodist Dallas Health Center, said in the news release. “Theories suggest that the compounds may have harmful heavy metal residues, as these are known to affect different parts of the body, including the kidneys.”
“While there is no definitive proof that synthetic cannabinoids were the cause of the kidney injury, these observational studies strongly support that there is a correlation between the two,” Fernandez Palmer said. “Our work should help strengthen the case that these agents should be recognized by the medical community as a possible cause of reversible acute kidney injury, and that further testing should be made on the different effects that these substances produce on the body.”